General Uniform Roe algebra rigidity
Annales de l'Institut Fourier, Volume 72 (2022) no. 1, pp. 301-337.

We generalize all known results on rigidity of uniform Roe algebras to the setting of arbitrary uniformly locally finite coarse spaces. For instance, we show that isomorphism between uniform Roe algebras of uniformly locally finite coarse spaces whose uniform Roe algebras contain only compact ghost projections implies that the base spaces are coarsely equivalent. Moreover, if one of the spaces has property A, then the base spaces are bijectively coarsely equivalent. We also provide a characterization for the existence of an embedding onto hereditary subalgebra in terms of the underlying spaces. As an application, we partially answer a question of White and Willett about Cartan subalgebras of uniform Roe algebras.

Nous généralisons tous les résultats connus sur la rigidité des algèbres de Roe uniformes au cas des espaces grossiers uniformément localement finis arbitraires. Nous montrons que l’isomorphisme entre les algèbres de Roe uniformes des espaces grossiers uniformément localement finis dont les algèbres de Roe uniformes ne contiennent que des projections fantômes compactes implique que les espaces de base sont grossièrement équivalents. De plus, si l’un des espaces a la propriété A, alors les espaces de base sont bijectivement grossièrement équivalents. Nous fournissons également une caractérisation de l’existence d’un plongement sur les sous-algèbres héréditaires en termes de sous-espaces. Comme application, nous répondons partiellement à une question de White et Willett sur les sous-algèbres de Cartan des algèbres de Roe uniformes.

Published online:
DOI: 10.5802/aif.3461
Classification: 46L05, 46L85, 51F30
Keywords: Uniform Roe algebras, coarse geometry, Cartan subalgebra
Mot clés : Algèbres de Roe uniformes, géométrie grossière, sous-algèbres de Cartan
Braga, Bruno M. 1; Farah, Ilijas 2, 3; Vignati, Alessandro 4

1 University of Virginia 141 Cabell Drive Kerchof Hall, P.O. Box 400137, Charlottesville (USA)
2 Department of Mathematics and Statistics York University 4700 Keele Street Toronto, Ontario, M3J 1P3 (Canada)
3 Matematički Institut SANU Kneza Mihaila 36 11 000 Beograd, p.p. 367 (Serbia)
4 Université Paris Cité, Institut de Mathématiques de Jussieu - Paris Rive Gauche (IMJ-PRG) Bâtiment Sophie Germain 8 Place Aurélie Nemours 75013 Paris (France)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Braga, Bruno M. and Farah, Ilijas and Vignati, Alessandro},
     title = {General {Uniform} {Roe} algebra rigidity},
     journal = {Annales de l'Institut Fourier},
     pages = {301--337},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {72},
     number = {1},
     year = {2022},
     doi = {10.5802/aif.3461},
     language = {en},
     url = {}
AU  - Braga, Bruno M.
AU  - Farah, Ilijas
AU  - Vignati, Alessandro
TI  - General Uniform Roe algebra rigidity
JO  - Annales de l'Institut Fourier
PY  - 2022
SP  - 301
EP  - 337
VL  - 72
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  -
DO  - 10.5802/aif.3461
LA  - en
ID  - AIF_2022__72_1_301_0
ER  - 
%0 Journal Article
%A Braga, Bruno M.
%A Farah, Ilijas
%A Vignati, Alessandro
%T General Uniform Roe algebra rigidity
%J Annales de l'Institut Fourier
%D 2022
%P 301-337
%V 72
%N 1
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3461
%G en
%F AIF_2022__72_1_301_0
Braga, Bruno M.; Farah, Ilijas; Vignati, Alessandro. General Uniform Roe algebra rigidity. Annales de l'Institut Fourier, Volume 72 (2022) no. 1, pp. 301-337. doi : 10.5802/aif.3461.

[1] Blackadar, Bruce Operator algebras. Theory of C * -algebras and von Neumann algebras, Operator Algebras and Non-commutative Geometry, III, Encyclopaedia of Mathematical Sciences, 122, Springer, 2006

[2] Braga, Bruno Mendonça; Baudier, Florent; Farah, Ilijas; Khukhro, Ana; Vignati, Alessandro; Willett, Rufus Uniform Roe algebras of uniformly locally finite metric spaces are rigid (2021) (

[3] Braga, Bruno Mendonça; Chung, Yeong Chyuan; Li, Kang Coarse Baum–Connes conjecture and rigidity for Roe algebras, J. Funct. Anal., Volume 279 (2020) no. 9, 108728, 20 pages | MR | Zbl

[4] Braga, Bruno Mendonça; Farah, Ilijas On the rigidity of uniform Roe algebras over uniformly locally finite coarse spaces, Trans. Am. Math. Soc., Volume 374 (2021), pp. 1007-1040 | DOI | MR | Zbl

[5] Braga, Bruno Mendonça; Farah, Ilijas; Vignati, Alessandro Embeddings of uniform Roe algebras, Commun. Math. Phys., Volume 377 (2020) no. 3, pp. 1853-1882 | DOI | MR | Zbl

[6] Braga, Bruno Mendonça; Farah, Ilijas; Vignati, Alessandro Uniform Roe coronas, Adv. Math., Volume 389 (2021), 107886, 35 pages | MR | Zbl

[7] Braga, Bruno Mendonça; Vignati, Alessandro On the uniform Roe algebra as a Banach algebra and embeddings of p uniform Roe algebras, Bull. Lond. Math. Soc., Volume 52 (2020) no. 5, pp. 853-870 | DOI | MR | Zbl

[8] Brodzki, Jacek; Niblo, Graham A.; Wright, Nick J. Property A, partial translation structures, and uniform embeddings in groups, J. Lond. Math. Soc., Volume 76 (2007) no. 2, pp. 479-497 | DOI | MR | Zbl

[9] Brown, Lawrence G.; Green, Philip; Rieffel, Marc A. Stable isomorphism and strong Morita equivalence of C * -algebras, Pac. J. Math., Volume 71 (1977) no. 2, pp. 349-363 | DOI | MR | Zbl

[10] Brown, Nathaniel P.; Ozawa, Narutaka C * -algebras and finite-dimensional approximations, Graduate Studies in Mathematics, 88, American Mathematical Society, 2008, xvi+509 pages

[11] Eklof, Paul C.; Mekler, Alan H. Almost free modules: set-theoretic methods, North-Holland Mathematical Library, 65, North-Holland, 2002

[12] Farah, Ilijas Combinatorial Set Theory and C * -algebras, Springer Monographs in Mathematics, Springer, 2019 | DOI

[13] Higson, Nigel; Roe, John On the coarse Baum–Connes conjecture, Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993) (London Mathematical Society Lecture Note Series), Volume 227, Cambridge University Press, 1995, pp. 227-254 | DOI | MR | Zbl

[14] Kubota, Yosuke Controlled topological phases and bulk-edge correspondence, Commun. Math. Phys., Volume 349 (2017) no. 2, pp. 493-525 | DOI | MR | Zbl

[15] Kumjian, Alexander On C * -diagonals, Can. J. Math., Volume 38 (1986) no. 4, pp. 969-1008 | DOI | MR | Zbl

[16] Magidor, Menachem; Shelah, Saharon When does almost free imply free? (For groups, transversals, etc.), J. Am. Math. Soc., Volume 7 (1994) no. 4, pp. 769-830 | DOI | MR | Zbl

[17] Renault, Jean Cartan Subalgebras in C * -Algebras., Ir. Math. Soc. Bull. (2008) no. 61, pp. 29-63 | DOI | MR | Zbl

[18] Roe, John Coarse cohomology and index theory on complete Riemannian manifolds, Memoirs of the American Mathematical Society, 104, American Mathematical Society, 1993 no. 497, x+90 pages | DOI | MR

[19] Roe, John Index Theory, Coarse Geometry, and Topology of Manifolds, CBMS Regional Conference Series in Mathematics, 90, American Mathematical Society, 1996

[20] Roe, John Lectures on coarse geometry, University Lecture Series, 31, American Mathematical Society, 2003, viii+175 pages | DOI | MR

[21] Roe, John; Willett, Rufus Ghostbusting and property A, J. Funct. Anal., Volume 266 (2014) no. 3, pp. 1674-1684 | DOI | MR | Zbl

[22] Sako, Hiroki Property A for coarse spaces (2013) (

[23] Sako, Hiroki Property A and the operator norm localization property for discrete metric spaces, J. Reine Angew. Math., Volume 690 (2014), pp. 207-216 | DOI | MR | Zbl

[24] Shelah, Saharon On a problem of Kurosh, Jónsson groups, and applications, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976) (Studies in Logic and the Foundations of Mathematics), Volume 95, North-Holland, 1980, pp. 373-394 | MR | Zbl

[25] Skandalis, Georges; Tu, Jean-Louis; Yu, Guoliang The coarse Baum–Connes conjecture and groupoids, Topology, Volume 41 (2002) no. 4, pp. 807-834 | DOI | MR | Zbl

[26] Špakula, Ján; Willett, Rufus On rigidity of Roe algebras, Adv. Math., Volume 249 (2013), pp. 289-310 | DOI | MR | Zbl

[27] White, Stuart; Willett, Rufus Cartan subalgebras in uniform Roe algebras, Groups Geom. Dyn., Volume 14 (2020) no. 3, pp. 949-990 | DOI | MR | Zbl

[28] Willett, Rufus; Yu, Guoliang Higher index theory, Cambridge Studies in Advanced Mathematics, 189, Cambridge University Press, 2020 | DOI

[29] Yu, Guoliang The coarse Baum–Connes conjecture for spaces which admit a uniform embedding into Hilbert space, Invent. Math., Volume 139 (2000) no. 1, pp. 201-240 | DOI | MR | Zbl

Cited by Sources: